Possible mechanisms of skin byperpigmentation To the Editor: In their informative CME review, Susser, Whitaker-Worth, and Grant-Kels Am Acad Dermatol 1999;40:367-98) discussed skin hyperpigmentation secondary to chemotherapeutic agents as well as possible mechanisms of hyperpigmentation. It should be pointed out that in the electron microscopic study of topical nitrogen mustard-induced hyperpigmentation by Flaxman, Sosis, and Van Scott, 1 two distinct phenomena were observed. The expected one was that of an actual increase in number of melanosomes present within the cytoplasm of keratinocytes of negroid skin. However, in caucasoid skin, where melanosomes are normally aggregated in membrane-bound packages in the keratinocyte cytoplasm, the increased pigmentation secondary to the use of topical nitrogen mustard was associated with unpackaging of melanosomes .rather than an increase in their number. This effect would result in greater dispersion of melanosomes and, hence, a darkening of the skin. This might well be due to a direct toxic effect on the keratinocytes. The results suggest that an increase in pigmentation can come about by means other than an actual increase in melanosome production.
B. Allen Flaxman, MD Clinical Professor of Dermatology Brown University School ofMedicine Providence, Rl 02906 REFERENCE 1. Flaxman SA, Sosis AC, Van Scott EJ. Changes in melanosome distribution in caucasoid skin following topical application of nitrogen mustard.J Invest DermatoI1973;60:321-6.
The usefulness of proprietary drug names To the Editor: When I was in medical school, in my purist days, I used to be upset with my professors who would fail to qualify the proprietary name of a drug with the generic name. Through the years, however, it has become evident that, with the proliferation of medications and the use of proprietary names, I have become much more like my former professors. Indeed, when reading the article entitled "Pseudoporphyria Induced by Nabumetone" by Joachim Krischer, Flavio Scolari, Mitsuko Kondo-Oestreicher, Vollenweider-Roten, Saurat, and Pechere in the March 1999 issue of the Journal (1999;40:492-3), I found it necessary to go to the Physician's Desk Reference to learn that nabumetone is Relafen. Once I learned this, 1048 DECEMBER 1999
I became far more comfortable with the article, knowing that I had many patients taking this medication. I think it would be helpful to all readers if the proprietary names of drugs can be included parenthetically in the Blue Journal. Thank you for considering this suggestion. Warren R. Heymann, MD Head, Division of Dermatology The Cooper Health System University ofMedicine and Dentistry ofNew Jersey Robert Wood Johnson Medical School at Camden 100 Brick Rd, Suite 306 Marlton, NJ 08053
Repetitive pinching of the skin during lidocaine infiltration reduces patient discomfort To the Editor: I read with interest the article "Repetitive Pinching of the Skin During Lidocaine Infiltration Reduces Patient Discomfort" by Fosko, Gibney, and Harrison in the July 1998 issue of the Journal Am Acad Dermatol 1998;39:74-8). I have begun to use the described technique in my practice and can confirm its effectiveness. I have 3 questions for the authors. The first involves the placement of the needle in the pinching. More efficient anesthesia should occur with the initial injection between the lesion and its innervation, and move distally. Should the pinching also begin proximally? Second, a needles tick at 90 degrees to the skin surface causes less pain because fewer nerves are transversed by the needle. The angle of needle introduction may be another study variable. Because tenting of the skin in a pinch may mean the needle is introduced at a greater angle than in the nonpinched skin, was there control for this angle? Third, I have found that repetitive pinching of the skin during cryosurgery lessens perceived pain. Have the authors any experience or data on using their technique with cryosurgery?
Samuel r Selden, MD 200 Medical Parkway, Suite 309 Chesapeake, VA 23320
Reply To the Editor: We are pleased to see that Dr Selden has had similar success with this technique. He raises 3 important questions. J AM